What harm could a vitamin cause?
EMS brings in a 45 year old male with a PMHX of tobacco abuse who was rescued in a house fire. The report is that a cigarette dropped on the patient’s couch while he was sleeping and caused a smouldering fire. It resulted in a significant amount of smoke creation but very little fire damage in the house. The patient has no visible burns. On arrival, the patient’s pulse oximetry on room air is 84%. He is alert and oriented but notes a sense of persistent dyspnea. His workup is significant for a lactate of 2.2 but otherwise benign. Co-oximetry is normal without evidence of severe carbon monoxide poisoning. The patient does not display evidence of inhalational burns. The patient’s new hypoxia and dyspnea is worrisome so you planned admission to the hospital but wonder if you should give hydroxycobalamin empirically in case of occult cyanide toxicity.
Cyanide disrupts cytochrome C oxidase in mitochondia, interrupting electron transport and stopping the aerobic production of ATP. The symptoms of cyanide poisoning are highly variable and include headache, dyspnea, nausea and vomiting, and dyspnea. More severe symptoms include stupor and obtundation, persistent shock, and cardiac arrest. Hydroxycobalamin (brand name Cyanokit) has been advocated for use in severe cyanide poisoning. It also goes by another name - vitamin B12. Hydroxycobalamin acts by binding to cyanide and forming cyanocobalamin which is excreted by the kidneys.
Evidence addressing the safety profile of hydroxycobalamin is lacking, but it is generally thought to have a wide therapeutic window. A new, retrospective multivariate analysis has challenged that idea with indications that hydroxycobalamin could be associated with acute kidney injury(1). This study assessed patients admitted with smoke inhalation for longer than 24 hours and found that hydroxycobalamin exposure was more common in patients with pre-hospital cardiac arrest, depressed mental status, severe burns, higher SOFA score, shock, carbon monoxide level elevation, and higher lactate levels; overall sicker patients. Of course, a sicker patient population would likely raise the risk of acute kidney injury. A multivariate analysis was performed to attempt to reduce the confounding, and hydroxycobalamin exposure remained associated with AKI.
This study should not change practice regarding using hydroxycobalamin as an antidote for suspected cyanide toxicity. Severe cyanide toxicity is usually marked by altered mental status, a wide anion-gap metabolic acidosis (due to lactate elevation) and hemodynamic instability. In the absence of these signs, clinicians should be aware of the potential adverse effects associated with hydroxycobalamin and use careful judgement to determine if its use is warranted without clear indication.
Reference: Dépret F, Hoffmann C, Daoud L, et al. Association between hydroxocobalamin administration and acute kidney injury after smoke inhalation: a multicenter retrospective study. Crit Care. 2019;23(1):421. doi:10.1186/s13054-019-2706-0.